Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS St. Louis, MO

March 29, 2017Lewis County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 29, 2017, 8:55 PM CDT for Lewis County, Missouri; Adams County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2017, 8:55 PM CDT (01:55 UTC)
Expired
Mar 29, 2017, 9:30 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, IL, Lewis County, MO

The radar

The St Louis radar (KLSX), 179 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 9:04 PM CDTHAIL 13 Wnw Maywood, MOLOCATED IN DURHAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 549 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
549 m²/s²
0-3 km storm-relative helicity
1167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WUUS53 KLSX 300155
SVRLSX
ILC001-MOC111-300230-
/O.NEW.KLSX.SV.W.0044.170330T0155Z-170330T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
855 PM CDT WED MAR 29 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Adams County in west central Illinois...
  Lewis County in northeastern Missouri...

* Until 930 PM CDT.

* At 855 PM CDT, a severe thunderstorm was located near Maywood,
  moving north at 60 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Canton, La Grange, Lewistown, Ewing, Maywood, Monticello and Meyer.

This also includes  Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9150 4020 9151 4020 9141 3995 9145
      3995 9186 4025 9179
TIME...MOT...LOC 0155Z 190DEG 52KT 3991 9166 

HAIL...1.00IN
WIND...<50MPH
 
$$

Tilly
1 follow-up statement
841 
WWUS53 KLSX 300222
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
922 PM CDT WED MAR 29 2017

ILC001-MOC111-300231-
/O.EXP.KLSX.SV.W.0044.000000T0000Z-170330T0230Z/
Adams IL-Lewis MO-
922 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ADAMS AND LEWIS
COUNTIES WILL EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4025 9150 4020 9151 4020 9141 3995 9145
      3995 9186 4025 9179
TIME...MOT...LOC 0221Z 190DEG 52KT 4027 9158 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:25 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 29, 3:25 PM CDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
325 PM CDT Wed Mar 29 2017

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 324 PM CDT Wed Mar 29 2017

Primary concern continues to be the potential for a few severe
thunderstorms both tonight and again on Thursday.

Latest high resolution GOES imagery is showing that there has been
some clearing across central and southeast Missouri this afternoon,
though there are stable wave clouds which indicates there is still
an inversion in these areas.  With the clearing, should be some mid-
late afternoon heating/mixing which will help the warm front move
northward into southern Missouri.  Latest object analysis shows that
MUCAPEs have increased into the 500-1000 J/kg range this afternoon,
and RAP shows these values moving as far north as I-70 during the
evening hours.  CAMS including the SPC HRRR show a line of storms
developing by late this afternoon that move into central MO by early
evening, and then progress across the CWA late this evening/
overnight.  Still appears that there will be this risk for a few
severe thunderstorms with all hazards possible, primarily across
central and southeast Missouri during the evening.

First round of thunderstorms will move off to the east overnight and
area will set up for a second round of storms on Thursday.  NAM/GFS
is showing MUCAPES in the 500-1000 J/kg range with deep layer shear
of 35-50kts.  This supports the potential for a few organized severe
storms from mid morning into the afternoon hours.  Both the GFS/NAM
are showing low pressure moving across the northern CWA with a cold
front trailing to its south across the CWA during the day.  Storms
will develop along and ahead of this front during the day.

Britt

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 324 PM CDT Wed Mar 29 2017

Severe weather threat should be done by Friday evening as low
pressure moves into Illinois.  Guidance continues to print out
precip primarily across northern portions of the area in what looks
to be a well developed deformation zone...much like what's happening
in western Kansas at this time.  The stacked low will move slowly
east-northeast overnight and current thinking is that the def-zone
will linger over northeast Missouri and west central Illinois for a
good portion of the night.  It would be a good setup for a big
Spring snow event if temperatures were about 10 degrees colder.
However, overnight lows are not expected to drop below the mid 30s
in northern sections of the area and the low to mid 40s further
south.

Friday and Saturday still look dry with Friday being the cooler of
the two days.  There's some disagreement between the MAV and MET
guidance for Friday's highs with the MET being about 10 degrees
cooler across the area.  Leaning cooler is probably the way to go as
2m temperatures never get out of the 50s on the GFS with what looks
like a pretty persistent strato-cu deck hanging around for a good
portion of the day.  Saturday should be a little warmer with the
upper level ridge overhead and low level warm advection trying to
develop ahead of the next low.  GFS and ECMWF both print out QPF
over the area on Sunday in the warm advection ahead of the system.
Even through clouds and scattered showers, it should continue to
warm up on Sunday due to the continuing warm advection.  The system
moves into the lower Mississippi Valley on Monday spreading more
rain and possible thunderstorms up into Missouri and
Illinois...primarily along and south of I-70.  Rain looks to shut
off late Monday night with a brief period of dry weather on Tuesday
before the next system begins the warm advection over the area again
on Wednesday.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 135 PM CDT Wed Mar 29 2017

Scattered showers with MVFR conditions are expected during the
afternoon. Line of thunderstorms are expected to develop over
western Missouri this afternoon and move across the terminal
during the late afternoon and evening hours with IFR and MVFR
conditions. MVFR and IFR conditions with showers and scattered
thunderstorms will continue through the night. Additional
thunderstorms with MVFR conditions will be possible on Thursday.|

SPECIFICS FOR KSTL: Scattered showers will be possible with MVFR
conditions this afternoon. A line of showers and thunderstorms
with IFR and MVFR conditions. MVFR and IFR conditions with showers
and scattered thunderstorms will continue through the night.
Additional thunderstorms with MVFR conditions will be possible on
Thursday.|

Britt

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     59  71  45  54 /  90  90  50  10
Quincy          52  61  40  50 / 100  90  80  10
Columbia        55  65  42  54 /  90  80  70   5
Jefferson City  55  66  43  55 /  90  80  60   5
Salem           57  71  47  54 /  80  80  40  20
Farmington      58  70  45  57 /  90  80  40  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 29, 3:41 PM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
341 PM CDT Wed Mar 29 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
341 PM CDT Wed Mar 29 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are possible tonight primarily south of
Interstate 70. The primary threats are large hail and damaging
winds in excess of 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are possible on Thursday afternoon and
evening. The primary threats are large hail and damaging wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

Carney

In the hours before

Special weather statement, Mar 29, 6:55 PM CDT, 2 hours before
Special Weather Statement
National Weather Service St Louis MO
655 PM CDT WED MAR 29 2017

MOZ049-300045-
Osage MO-
655 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE COUNTY UNTIL 745 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vienna, moving north at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linn, Freeburg, Chamois, Westphalia, Rich Fountain, Argyle,
Koeltztown, Frankenstein, Loose Creek and Bonnots Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3847 9206 3847 9204 3849 9201 3851 9201
      3853 9203 3856 9202 3856 9201 3857 9201
      3860 9196 3859 9195 3866 9184 3870 9164
      3829 9180 3829 9213
TIME...MOT...LOC 2354Z 196DEG 46KT 3826 9204

Byrd
Local storm report, Mar 29, 7:32 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             1 N MOKANE              38.69N  91.87W
03/29/2017  E0.88 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700348

BYRD
Local storm report, Mar 29, 7:43 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             2 E FULTON              38.85N  91.91W
03/29/2017  M1.75 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700349

BYRD
Local storm report, Mar 29, 7:45 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             2 ENE FULTON            38.86N  91.91W
03/29/2017  E1.75 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700350

BYRD
Local storm report, Mar 29, 8:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
836 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             1 E STOUTSVILLE         39.55N  91.83W
03/29/2017  E0.88 INCH       MONROE             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700351

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:22 PM CDTSevere Thunderstorm WarningLSXCallaway27 min
Mar 29, 8:34 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls26 min
Mar 29, 8:46 PM CDTSevere Thunderstorm WarningLSXCole, Osage59 min
Mar 29, 9:57 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole36 min
Mar 30, 10:55 AM CDTSpecial Weather StatementLSXFranklin35 min
Mar 30, 11:12 AM CDTSpecial Weather StatementLSXSaint Charles, Saint Louis33 min
Mar 30, 11:25 AM CDTSpecial Weather StatementLSXSaint Charles35 min
Mar 30, 12:05 PM CDTSevere Thunderstorm WarningLSXSaint Charles40 min
Mar 30, 11:49 AM CDTSpecial Weather StatementLSXJersey41 min
Mar 30, 12:37 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison23 min
Mar 30, 12:58 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison, Montgomery47 min
Mar 30, 2:19 PM CDTSpecial Weather StatementLSXFayette41 min
Mar 30, 2:23 PM CDTSevere Thunderstorm WarningLSXFayette23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.